Cyclosporine and skin cancer: An international dermatologic perspective over 25 years of experience. A comprehensive review and pursuit to define safe use of cyclosporine in dermatology

ArticleinJournal of Dermatological Treatment 23(4):290-304 · September 2011with10 Reads
Impact Factor: 1.67 · DOI: 10.3109/09546634.2011.590792 · Source: PubMed

    Abstract

    Cyclosporine A (CsA), a powerful immunosuppressant drug effective in treating a variety of dermatologic diseases, is often avoided due to potential adverse side effects such as skin cancer. CsA-induced skin cancers are well documented in organ transplant literature. This association is less clear when dermatologic guidelines are followed (e.g., low dose, healthy patients, time-limited use, no other immunosuppressive agents, etc.). Marcil and Stern estimated increased risk of squamous cell carcinoma (SCC) after CsA treatment equivalent to 200 PUVA treatments while the original data collected by Sandoz Ltd. reported a significantly less skin malignancies at doses of 5 mg/kg/day or less. Reviewing 60 studies and over 1700 patients in 25 years of existing US and international multicenter studies revealed 63 patients (less than 1%) with skin cancer. No skin cancers were reported with 6 months continuous use or up to 2 years of intermittent therapy. PUVA phototherapy overwhelmingly preceded CsA use in reported cases. Overall, 14 case reports were found suggesting CsA-induced skin cancers with the majority either having violated accepted dermatologic safety guidelines or enrolling patients with significant pre-existing carcinogenic risk factors. When reviewing over 25 years of dermatologic experience worldwide, it is not clearly substantiated that skin cancer risk is necessarily increased in patients using CsA.